Patients’ Pain Spikes During Levodopa ‘Off’ Periods, Study Finds
This finding suggests that the presence, or worsening, of pain could might alert doctors to the need to adjust or review current medication use in this patient population.
The study, “Effect of medication withdrawal on pain in Parkinson’s disease patients — an observational study based on a sample of patients without antiparkinsonian medications,” was published in the journal Revista da Associação Médica Brasileira.
Levodopa, or L-DOPA, is a standard medication used to treat Parkinson’s symptoms. It is a precursor of dopamine, a signaling molecule responsible for muscle control, which is lacking in people with the condition. In the brain, levodopa is converted to dopamine.
Levodopa effectively treats Parkinson’s symptoms during the so-called on time. Once the medication stops working and another dose may not yet be taken, symptoms can reappear, and these periods are known as off episodes.
While dopamine replacement allows patients to function for many years, in some cases, it becomes increasingly difficult to treat a person’s symptoms. Surgical treatment may be offered as an option, such as deep brain stimulation (DBS).
In advance of surgery, patients undergo preoperative screening tests to predict the likelihood of postoperative benefit. One test involves evaluation during imposed on and off times, in which patients are examined while levodopa is working in their system, and during off times when medication is withdrawn for more than 12 hours.
Along with motor and non-motor symptoms, pain has also been reported during off episodes. But its degree and impact has not been fully addressed.
Scientists based at the Instituto de Assistência Médica do Servidor Público Estadual in Brazil assessed pain in surgical candidates with Parkinson’s during on and off times as part of a screening evaluation. Eligible participants were diagnosed for at least four years earlier and were using levodopa.
Their study’s objective was “to evaluate the effect of the drug regimen withdrawal in [Parkinson’s disease] patients and its relation to pain,” the researchers wrote.
The study enrolled 22 men and 12 women, with a mean age of 58.38 and an average time since diagnosis of 9.8 years. One used levodopa alone, while the others also took supportive medications. For each, levodopa was suspended for 24 hours to assess off-time symptoms.
Pain intensity was measured using the numerical verbal scale (0 to 10), and functional stages were assessed with the Hoehn and Yahr scale, in which stage 1 refers to those with mild symptoms such as rigidity, tremors, or slowness, and stage 5 represents the most advanced disease, in which patients require assistance in all daily activities.
Symptoms were found to worsen during off time in most cases. None of these patients during on time were considered to be at stage 5 (bed or wheelchair). But without medication (off time), 11.8% of them progressed to stage 5. Overall, there was a higher distribution of seriously ill patients in the off group than the on group.
Pain and discomfort were reported in up to 70% of these people. During on time, the overall mean pain intensity was 2.17, whereas during off time, the mean pain intensity was significantly higher at 4.2.
A statistical analysis found no significant correlation between pain scales and patients’ ages during on- and off-medication times.
Pain scales, however, were significantly lower for men during on time than off time (1.91 vs. 4.27). A similar trend was seen in women, but the difference was not statistically significant (2.67 vs. 4.08). “The number of women studied was too small to reveal any difference,” the scientists wrote.
No association was seen between the time since diagnosis and the pain scale during on and off times.
“The interruption of the administration of specific medications in patients with Parkinson’s disease caused, or increased the intensity of, painful discomfort correlated with the intensity of functional impairment,” the researchers concluded. “The results suggest that pain may be a ‘red flag’ that points to the need for a therapeutic drug review when its presence or worsening is detected.”